Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Pinched nerve in lower back, numbness on leg and butterfly feeling in calf. What's wrong?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
I suffered a pinched nerve in lower back about 5 years ago. It caused numbness down the back of one leg. I feel a butterfly sensation in the afflicted calf and have leg cramps in the afflicted leg at night. What could be going on?
Posted Mon, 4 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Divya Kuttikrishnan 2 hours later

Thanks for writing in.

I would like to have some additional details.

How long have you been experiencing the current symptoms of butterfly sensation and leg cramps?
How long did it take for you to completely recover from pinched nerve, when you had it 5 years back?
Was nerve conduction studies/ MRI tests done at the time?
Are you overweight?
Any history of Diabetes/Thyroid disorders/medical disorders?
Any history of chronic smoking/excessive alcohol consumption?
How does the cramps get relieved? On its own/ by stretching/ by walking?

Kindly get back to me with the above details.

Dr. Divya Kuttikrishnan

Above answer was peer-reviewed by
Follow-up: Pinched nerve in lower back, numbness on leg and butterfly feeling in calf. What's wrong? 1 hour later
Thank you, Dr. Kuttikrishnan, for your assistance. The butterfly sensations only began a couple of months ago...the leg cramps I almost always have and have had since the pinched nerve. But both occur only in the afflicted leg - calf only, not thigh - from the pinched nerve, with the numbness down the back. There is no pain associated with the butterfly sensations at all. I was off my feet awhile and had to use a cane when the pinched nerve first occurred...I can walk freely now, though I still have lower back pain occasionally that I manage. It happened because I had no variety in my exercise routine some years ago...did the same thing (elliptical machine) every day for well over an hour, no free weights or strength training at all. Initial tests (5 years back) were clear. In the past year, I've gained some additional weight but am already overweight due to stress, a yo-yo dieter. I currently weigh 265. That weight listed is the absolute highest I've ever been. The butterflies started happening after I passed the 240 XXXXXXX prior to that had never had them at all (only the cramps). I don't smoke at all, am a social drinker at best. No thyroid history...diabetes is minimal in my family. I don't have it that I know of. I've gotten to know how to stop the cramps even as they first begin, by simply flexing my foot (as if bringing toes up toward knee). Doing so stops the cramp immediately.
Answered by Dr. Divya Kuttikrishnan 20 minutes later
Thanks for your reply.

The main thing to do is ,try to reduce your weight. The added weight sort of takes its toll on the spine and back.

I would suggest you sign up for yoga classes, if you have a good instructor in your area. Yoga helps relieve the stress.

It would be good if you do back strengthening exercises.

If possible get your Vitamin B12 levels checked.

Vitamin E or Evion once a day might help reduce the frequency of your leg cramps.

You are doing the right thing by flexing your foot at the time when you get cramps. At night, before sleeping, you might want to put a loose blanket on your foot end to keep your toes pointing up .

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor